Don't Drive With Low Blood Sugar

By MaxieFo Latest Reply 2014-10-27 16:45:08 -0500
Started 2014-10-26 22:21:22 -0500

Hi Everyone,
I saw this article (Don't Drive With Low Blood Sugar
By Madeline Vann, MPH | Medically reviewed by Pat F. Bass III, MD, MPH ) and it reminded me of an incident that happend to me 3yrs ago. At that time I did not know I was diabetic and my former doctors had no clue what was going on with my body.

I picked my daughter up from school and as I was driving home I began to feel very light headed so I pulled the truck over until the feeling passed. Fortunately for me, I did not cause an accident. This occurred two other times (one of which resulted in a minor accident, thank God no one was injured). After that I decided that it was best for me and other drivers, for me to stop driving and I have not drove since that time.

I do not know if I had diabetes 3 yrs ago or if the cause of my light headedness is the result of some other problem, my current doctor is working on resolving that question. However, this article caused me to pause and think on the off chance that I am blessed with being able to drive again and I hope it does the same for everyone here before getting behind the wheel.

9 replies

mammawseibert 2014-10-27 16:09:46 -0500 Report

Hi Maxie,
I haven't driven in almost 7 years. I was having the same problems getting light headed, dizzy, sick feeling. I started carrying my monitor with me and snacks. When I start filling odd or start shaking I check my sugars and eat a snack. I drove the other day and had no trouble. Hope to hear you are driving soon. Good luck.

MaxieFo 2014-10-27 16:45:08 -0500 Report

Hi Mammawseibert,
I am glad to hear you have been able to drive again after 7 yrs. of not being able to do so. God Bless & Stay Safe on the roads.

GabbyPA 2014-10-27 05:20:08 -0500 Report

This is an on going issue for many folks. This is also why people with diabetes are not generally allowed to drive professionally, Big rigs, buses, taxis and aircraft. It puts too many people at risk, not just the driver.

The other thing that can happen is that you can appear to be a drunk driver and if the police officers do not recognize that you are having a low, they can further endanger your life by just taking you to the station and not treating your low.

Not knowing how your body tells you about lows is very dangerous when you are driving.

jayabee52 2014-10-27 03:49:24 -0500 Report

Howdy Maxie
I really never had that problem. I used to date (and eventually married) a lady from 10 hrs away by car. When I was about to take a trip to visit her I purposely kept my BG (blood glucose) levels high until I got there. Fortunately I hadn't had any incidents on those trips.

I figured that I could get in more difficluty more quickly by going low than by keeping my BG levels high.

Praying you will be able to safely drive again


grannyvalorie 2014-10-27 03:22:10 -0500 Report

Enjoyed your story and yes you were very lucky. ..thank God that you did pull over..i have never experienced it because my bloid glucose is always high. I'm glad you are driving again. ..

MaxieFo 2014-10-27 10:08:29 -0500 Report

Thanks grannyvalorie. Unfortunately I am not driving again because of other issues and my dr. wanting to be certain for the cause of the light headedness. After driving for over twenty-some yrs. in my personal and professional life not driving is still a challenge for me, but hopefully I will get the opportunity to drive again one day.

lilleyheidi 2014-10-27 01:50:49 -0500 Report

I had similar episodes before I was diagnosed with type 2. Driving, getting light headed, dizzy and feeling sick to my stomach and very tired. I, like you pulled over until it passed, sometimes for over an hour, and then got something to eat. For some bizzarre reason my body craved carbs, so I usually filled up on something sweet like pastries. This happened to me several times, one time to the point where I just barely managed to pull to the side of the road and do not even remember getting there, and slept (passed out?) for about 3-4 hours.
Since being on medications, and knowing the symptoms of hypoglycemia, I now carry a snack with me, peanut butter crackers, in my glove box for just such an emergency. I always eat before going on a long drive.
You were very lucky.

MaxieFo 2014-10-27 10:25:40 -0500 Report

Wow lilley,
You were blessed in each of your situations. I am glad things are better for you now that you are on medication, and keeding a snack in the glove box for emergencies is smart.

Like you even though I am not driving (for now); I keep a snack in my purse at all times. Additionally, (since this is all still very new to me) if I am going to be out for long periods of time I also carry my meter.

valentine lady
valentine lady 2014-10-26 23:00:24 -0500 Report

Hi. Maxie,
Enjoyed your story and had a thought. You very well have been
hypoglycemica back then. That's what happens when your BG
Drops and you go into hypo. Just a thought, you do with it as you want..
Hugs, Valentine Lady

Next Discussion: Senior Project »